, Volume 24, Issue 7, pp 491-501
Date: 21 Nov 2012

Drug-Induced Thrombotic Microangiopathy

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

The term thrombotic microangiopathy (TMA) describes syndromes characterised by microangiopathic haemolytic anaemia, thrombocytopenia and variable signs of organ damage due to platelet thrombi in the microcirculation. In children, infections with Shigella dysenteriae type 1 or particular strains of Escherichia coli are the most common cause of TMA; in adults, a variety of underlying causes have been identified, such as bacterial and viral infections, bone marrow and organ transplantation, pregnancy, immune disorders and certain drugs. Although drug-induced TMA is a rare condition, it causes significant morbidity and mortality. Antineoplastic therapy may induce TMA. Most of the cases reported are associated with mitomycin. TMA has also been associated with cyclosporin, tacrolimus, muromonab-CD3 (OKT3) and other drugs such as interferon, antiaggregating agents (ticlopidine, clopidogrel) and quinine. The early diagnosis of drug-induced TMA may be vital. Strict monitoring of renal function, urine and blood abnormalities, and arterial pressure has to be performed in patients undergoing therapy with potentially toxic drugs. The drug must be discontinued immediately in the case of suspected TMA. Treatment modalities sometimes effective in other forms of TMA have been used empirically. Although plasma exchange therapy seems to be of value, the effectiveness of this approach has yet to be proved in multicentre, randomised clinical studies.